But many high-risk women who should get scanned don't, experts add
by Krystalbleu on Thu Mar 15, 2012 02:15 AM
Thank you Sally
I am the one in the scenerio who stays in what I feel is reality my brother would call it at times being negative.
The night I heard what the diagnose was I knew it was cancer I imediately started researching and advocating. I've told the family from the beginning to just come and enjoy time spent with her. Luckily for her sake during this she has been more positive and in the moment then I could have ever imagined.
When the tumor progressed again the end of January she said we know how this is going to end. I can only do each day.
I'm sorry your husband hasn't responded well. Honestly it feels like each turn is a crap shoot as to what may or may not work. I feel that even the Doctors are feeling the same way.
God bless to you as well,
by Krystalbleu on Thu Mar 15, 2012 02:30 AM
Thank you it was shocking that within a week after the first infusion she came out of what seemed like ground zero.
Thank you to everyone for there input it is good to hear everyones experiences good and bad - Reality !!
Good luck to everyone and please keep posting it's good to connect with all of you who are going through similar situations.
by jjcsdaisy1 on Thu Mar 15, 2012 05:11 AM
My husband was diagnosed in October 2011 - had a resection where they removed most of the tumor (right frontal lobe) - went through radiation/chemo (Temodar) - had his tumor tested found it unmetylated so entered a clinical with Avastin/Tarceva. The side effects he has are some fatigue...diahrrea and rash (mainly from the Tarceva I believe). The Avastin is the drug that I believe works on the blood vessels - for Jim that means that...along with the Tarceva diahrrea, his hemorroids become inflamed and bleed at some point (seems to normally come about midway between infusions). I have also read that sometimes people on Avastin may experience some nosebleeds. Nothing that really seems too drastic and, DEFINITELY worth it if its working to hold back tumor growth. It is a "known quantity" now for us and we have gotten used to dealing with it. His first MRI since taking the infusion has shown a decrease in the "marginal outline" so...a good MRI - and - thats what we hope for! As with many others here, Jim is doing well all in all and we thank God for every day we wake up and begin a new day together!
by Sonso on Thu Mar 15, 2012 12:29 PM
Lots of good answers here; most of the people I've been involved with seem to feel that getting on Avastin earlier is best. It is becoming the standard of care (resection, radiation, Temodar, Avastin). There are the various combinations that each patient is trying, but the oncologists are somewhat grasping at straws. It is heartening to hear when something works for an individual, but it's not prescriptive for the population at large. I would also encourage not giving up hope, but my posts here have always recommended that you do NOT avoid the reality and discussions of the intense emotional issues surrounding a GBM diagnosis. Once someone is gone, they don't come back, so hope for the best and prepare for the worst.
by Krystalbleu on Thu Mar 15, 2012 12:58 PM
by Lotto55 on Thu Mar 15, 2012 10:23 PM
My husband was diagnosed on 4/18/11. No surgery. Temodar/radiation for 6 weeks. Couldn't complete the Temodar due to low platelets. Did two months of the 5 day/month Temodar but that didn't work. Was put on a clinical trial using cilengitide (infusion) and cedirnaib (daily pill). First MRI in Nov. was great - significant shrinkage yay. Between Christmas/New Years, he developed vision issues and an MRI showed growth/swelling again. He started Avastin in Jan. and so far all looks positive. He also is on steroids however and it takes forever to tapor off them so until I hear an MRI looks great when he has been off the steroids for a while , I will feel more positive. We have yet to have a good MRI unless he is on steroids. Our family has done a lot of research and I know this is long but hopefully it will help you all. Google tumor eradication and get the recipe for the smoothie. Next go the Ben Williams website - he is a 16 year survivor of GBM. Also check out the life extension website - lef.org and type in glioblastoma. It will give you suggestions on herbs/supplements (as well as dosage levels) for this disease. Last, but not least, stop eating meat. My husband eats some fish but we have changed his diet up to incorporate a plant based diet. Not sure we can go totally vegan but Rome wasn't built in a day either. Hopefully some of this will help you. If you are dealing with a low platelet count, add shark liver oil to the diet. My husband was at 98,000 on March 1 and today was registered at 120,000. I give him one with each meal.
To all of us dealing with this horrific disease, never give up.
by Lotto55 on Thu Mar 15, 2012 11:51 PM
OKay, I just went and typed in tumor eradication. Usually, I came up with Mark's story. Not so much this time. Couldn't find it. So I am going to give you the smoothie recipe so you don't have to look for it.
1 cup green tea
1 tbsp. wheat grass
1 tbsp. super foods
1 tbsp. ground flax
1 tbsp. flax seed oil - unfiltered
1/3 - 1/2 cup plain whole milk yogurt
1/3 c frozen raspberries
2/3 c frozen blueberries
1 scoop whey protein
Mix all ingredients in blender - add whey at the end.
I have added a few other items to the mix.
2 tsp white lightening
2 tbsp soy protein
2 capsules amla fruit - opened and poured in
2 capsules milk thistle - opened and poured in
substituted soy vanilla yogurt
Use organic when possible.
by jadajag on Fri Mar 16, 2012 12:31 AM
My mom's (age 72) tumors were removed 7-2010, after 6 weeks she had 6 weeks radiation with Temodar. 10-2010 she started Avastin very 2 weeks with Temodar 5 days a month. She did this for a year, all MRI's looked good. She had a bad quality of life from the time radiation started. Mom never did anything after Avastin started but set, she lost her muscles. She could barely get a sentance out without forgetting what she was going to say and that got worse as she went along. Her weight started to go down right away from155 to 109 now. Avastin was stopped 10-2011 and for two months she seemed more lively, trying to talk and smiling and seemed happy even though she can do NOTHING for herself. She had an MRI and it showed something but couldn't be sure it wasn't a tumor so Avastin was started again 1-2012, she had about 4 treatments and then an MRI that they say shows something a tumor or a brain bleed (bleeding is caused by Avastin). I think we have decided to stop all treatment. Since the MRI mom doesn't talk at all, doesn't act like she knows you are talking, barely eats and doesn't move arms, legs or anything. The Dr. wants her to continue treatment. We don't see the point. Avastin keeps the tumors away but she looks like she is so miserable that we just don't want to put her through it any longer. I don't think she is in pain, it is just like she isn't there any more.
It is very sad.
by loveiseternal on Fri Mar 16, 2012 08:12 PM
GBM is so very hard to treat because it is so "multiforme"--it varies so between patients and sometimes within the same patient. That is why Avastin works for some, and does nothing for others. That is why temodar works for some, and does nothing for others.
My husband had very late stage disease when he stopped treatment back in November--a large tumor and dissemination into the cerebrospinal fluid (diffuse progression). From everything I read, the leptomeningeal metastases is an "ominous end-stage event".
He was put on decadron, and is still on Keppra and lovenox (for his 3-foot long blood clot). He is still here 4 1/2 months later. It has been a struggle, but he still knows who we are and is not yet bedridden. He sleeps most of the time and has daily headaches, but still has some nice moments with our sons.
Anyway, this disease is very unpredictable and you really don't know how it is all going to play out.
When the quality of life becomes terrible it is a whole different ballgame. My husband's quality of life was worse on treatment. He dropped 30 pounds from his already trim frame from August to November. Since he stopped treatment and started steroids, he has put on alot of weight, but is enjoying food immensely and has a glass of Bailey's Irish cream every night.
Anyway, I am rambling but sometimes stopping treatment is a viable, sensible option--a blessing. Sally
by whonew on Sat Mar 17, 2012 12:48 PM
My sister is gone and still I read this site daily, I guess it's become a habit. Or maybe it's because you all are the only ones who really know what we went through.
In hindsight I wish that Avastin was used right away instead of waiting for regrowth. My sister had regrowth right after radiation but the doctor at Duke said maybe it wasn't (all local doctors said it was a tumor), maybe it was something from radiation, and to wait two months to be sure. That didn't set right with me but what could I do? So when we went back in two months it was a tumor after all and had grown drastically. If they would have started Avastin right after radiation would my sister have had a better quality of life? Would she still be here? I am not blaming anyone but I sit and think, a lot. I would like to see them use it sooner, not wait for the tumor to come back, would it make a difference?
When you track a discussion, you will get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to track this discussion?
If you stop tracking this discussion, you will no longer get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to stop tracking this discussion?
Do you use smart phone apps?
Take our short survey on hospital smart phone apps.
We care about your feedback. Let us know how we can improve your CancerCompass experience.